Alert archive / Nevada / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 58, NWS Las Vegas, NV

August 1, 2016Lincoln County, Nevada

NWS Las Vegas, NV issued this severe thunderstorm warning at Aug 1, 2016, 4:43 PM PDT for Lincoln County, Nevada. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2016, 4:43 PM PDT (23:43 UTC)
Expired
Aug 1, 2016, 5:30 PM PDT
In force
47 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon

County Lincoln County, NV

The radar

The Cedar City radar (KICX), 122 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 11.7 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2016-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 365 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2016-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
365 J/kg
Mixed-layer CIN
-262 J/kg
Mixed-layer LCL
1839 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

860 
WUUS55 KVEF 012343
SVRVEF
NVC017-020030-
/O.NEW.KVEF.SV.W.0058.160801T2343Z-160802T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
443 PM PDT MON AUG 1 2016

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL LINCOLN COUNTY IN SOUTH CENTRAL NEVADA...

* UNTIL 530 PM PDT

* AT 442 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS
  OF 60 MPH. THIS STORM WAS LOCATED 10 MILES SOUTHEAST OF PANACA...OR
  13 MILES EAST OF CALIENTE...AND MOVING SOUTHWEST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CALIENTE...BEAVER DAM...KERSHAW-RYAN CAMPGROUND...
  CABIN PINES CAMPGROUND...PANACA...
  BEAVER DAM STATE PARK AND CATHEDRAL GORGE STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND
POWER LINES AND CAUSE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM
PASSES. REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER
SERVICE VIA FACEBOOK OR TWITTER.

&&

LAT...LON 3770 11405 3730 11405 3754 11466 3785 11441
TIME...MOT...LOC 2342Z 039DEG 17KT 3766 11427 

$$

ASG
2 follow-up statements
113 
WWUS55 KVEF 020010
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
510 PM PDT MON AUG 1 2016

NVC017-020030-
/O.CON.KVEF.SV.W.0058.000000T0000Z-160802T0030Z/
LINCOLN NV-
510 PM PDT MON AUG 1 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM PDT
FOR EAST CENTRAL LINCOLN COUNTY...

AT 510 PM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED NEAR CABIN PINES CAMPGROUND...OR 8 MILES
SOUTHEAST OF CALIENTE...MOVING SOUTHWEST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
CALIENTE...BEAVER DAM...KERSHAW-RYAN CAMPGROUND...CABIN PINES
CAMPGROUND...PANACA...BEAVER DAM STATE PARK AND CATHEDRAL GORGE STATE
PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL PRODUCE HIGH WINDS WHICH CAN BRING DOWN TREES AND
POWER LINES AND CAUSE BLOWING DUST. ALSO...LIGHTNING CAN KILL! TAKE
COVER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS UNTIL THE STORM
PASSES. REPORT SEVERE WEATHER TO THE LAS VEGAS NATIONAL WEATHER
SERVICE VIA FACEBOOK OR TWITTER.

&&

LAT...LON 3770 11405 3730 11405 3754 11466 3785 11441
TIME...MOT...LOC 0010Z 039DEG 17KT 3756 11438 

$$

ASG
541 
WWUS55 KVEF 020029
SVSVEF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
529 PM PDT MON AUG 1 2016

NVC017-020038-
/O.EXP.KVEF.SV.W.0058.000000T0000Z-160802T0030Z/
LINCOLN NV-
529 PM PDT MON AUG 1 2016

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LINCOLN COUNTY
WILL EXPIRE AT 530 PM PDT...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. GUSTY NORTHWEST
WINDS TO 35 MPH ARE STILL POSSIBLE THROUGH 600PM ALONG WITH THE
POTENTIAL OF HEAVY RAIN. 

LAT...LON 3770 11405 3730 11405 3754 11466 3785 11441
TIME...MOT...LOC 0000Z 039DEG 17KT 3756 11438 

$$

ASG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:45 PM PDT, 1 hour 58 minutes earlier.

Area forecast discussion, Aug 1, 2:45 PM PDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
245 PM PDT Mon AUG 1 2016

.SYNOPSIS...Scattered thunderstorms will remain in the forecast the
next couple of days and will carry the potential for very heavy
rainfall, particularly across Northwest Arizona.  Increasing monsoon
moisture is expected Wednesday and Thursday which will result in
widespread clouds and increasing thunderstorm activity. Drier
conditions may try and push back for the weekend. Temperatures will
vary depending on daily cloud cover but should hover near to
slightly below normal through the week.
&&
Discussion...Tonight through Monday

Mid level high pressure will be centered generally over central
Nevada through Tuesday. Moisture trapped under the high will
continue to bring isolated to scattered thunderstorms to mainly the
eastern two thirds of the forecast area where the air mass is pretty
unstable and precipitable water values of one to one and a half inch
are in place. The hi-res models continue to show outflow pushing
southeast into Lincoln, Clark and Mohave County late this afternoon
through this evening which may help organize thunderstorm activity
and enhance the threat of flash flooding. A Flash Flood Watch
remains in effect through tonight for all of Lincoln and Mohave
Counties and northeast Clark County.

The area of high pressure will shift east somewhat Tuesday night and
Tuesday which will allow a wave to move up from the south, bringing
increasing amounts of moisture to the forecast area. Models have
been kind of bouncing around with the track of this wave but it has
mostly been looking like Mohave County will see the best moisture
push but areas to the west should see some increase in moisture.
This leads to higher thunderstorm chances in the forecast area wide
for Wednesday through Thursday.

An upper trough moving slowly across the Pacific Northwest will
bring gradual drying from west to east across the forecast area. For
Friday, Inyo, Nye and most of San Bernardino Counties should be dry
with a only a slight chance of thunderstorms limited to Mohave
County by Sunday. Temperatures look to remain a little below normal
through the 7 day period but will of course be highly dependent on
cloud cover which will likely be abundant Wednesday and Thursday.
&&

.AVIATION...For McCarran...Isolated to scattered thunderstorms will
remain possible for all corridors through this evening and possibly
overnight and again Tuesday afternoon. At the time of this writing,
the best chance of a storm at the terminal looked to be with a group
of storms possibly moving in from the northeast at about 04z-05z.
Winds will be mainly out of the northeast to east through this
evening and could gust to around 30 knots due to storm related
outflow mainly this evening. Storm activity is not expected in the
overnight hours through Tuesday morning but could pick up again
Tuesday afternoon.

For the rest of southern Nevada...northwest Arizona...and southeast
California...Isolated to scattered thunderstorms expected through
this evening, mainly across Southern Nevada and Northwest arizona,
with generally drier conditions across eastern California. Winds
will be light and favor diurnal trends, although may be strong and
gusty near thunderstorm activity. A couple of complexes of
thunderstorms will develop across Northwest Arizona or Southwest
Utah and push southwest overnight, and may impact Vegas airfields
and Colorado River cities this evening into the late night hours.
Isolated to scattered thunderstorms are expected again Tuesday
afternoon over much of the area.&&

.FIRE WEATHER...Thunderstorms across the area are mainly expected to
produce wetting rains across southeast Nevada and northwest Arizona
and eastern San Bernardino County through Tuesday. Minimal
thunderstorm chances exist in western portions of the forecast area
and these storms will tend to be drier. Moisture is expected to
increase with most areas seeing a chance of thunderstorms Wednesday
through Thursday. Most of these storms should be wet. Dry air will
move in from the west Friday through Sunday. &&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
significant weather according to standard operating procedures.
Spotter activation is recommended in Mohave County due to Flash
Flood Potential. &&

Harrison

For more forecast information...see us on our webpage:
http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Aug 1, 12:14 PM PDT, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
1214 PM PDT MON AUG 1 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FLASH FLOOD      DIXON LANE-MEADOW       37.39N 118.41W
07/31/2016                   INYO               CA   PUBLIC

            RESIDENTS OF HOBBS CIRCLE REPORTED 2 FEET OF
            STANDING WATER. WATER IN THE STORM DRAIN
            BLEW A MANHOLE COVER AND WATER WAS POURING
            OUT LIKE A GEYSER.

&&

JH

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 5:19 PM PDTSevere Thunderstorm WarningVEFLincoln41 min
Jul 31, 5:52 PM PDTFlash Flood WarningVEFClark, Lincoln3 hr
Jul 31, 6:37 PM PDTFlash Flood WarningVEFLincoln3 hr
Jul 31, 7:28 PM PDTFlash Flood WarningVEFLincoln3 hr
Aug 1, 2:33 AM PDTFlash Flood WatchVEFClark, Lincoln26 hr
Aug 1, 2:47 PM PDTFlash Flood WarningVEFClark3 hr

Nearby

Severe Thunderstorm Warnings in Nevada, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.